Uncategorized

Statins linked to increased irritability in postmenopausal women

lipitor 435x435 Statins linked to increased irritability in postmenopausal womenCholesterol-lowering statin medications may make women more fussy but may help temper aggression in men, according to a new study published in the journal PLOS ONE.

Statins, such as the widely prescribed Lipitor, are used to lower cholesterol levels in order to reduce a person’s risk of heart disease, heart attacks and strokes. Previous studies have shown that low cholesterol has been linked to a risk of violent actions and death from violence. There have also been reports of people using statins being more irritable and aggressive.

Dr. Beatrice A. Golomb, professor of medicine at the University of California-San Diego School of Medicine and colleagues set out to better understand whether there is an association between statin use and aggression.

Researchers randomized more than 1,000 men and postmenopausal women to receive either a statin drug or a placebo for a six-month period. Neither patients nor researchers knew which patients were taking statins and which were given the placebo. Researchers gauged aggression levels among participants by assessing the frequency of aggressive acts toward themselves, objects and others in the week prior to treatment and during treatment. Testosterone levels and sleep quality were also measured as those two factors are already known to affect aggression.

Researchers found that women who were taking statins reported more aggression than women who were taking the placebo. This was particularly noted in women 45 years of age and older and women who reported lower aggression levels before undergoing therapy.

In men, however, the drugs were not associated with an overall increase in aggression compared to those who were given the placebo. Researchers also found that men who took statins – in particular younger men and those who reported higher aggression before beginning treatment – experienced less aggression while undergoing therapy.

Previous studies have shown that statin side effects include increases in blood sugar levels which can increase the risk of developing type 2 diabetes. The risk was more pronounced in postmenopausal women.

Source: Medical News Today